1. It’s not a real period. Let’s get this straight. The bleeding you get when you’re on the pill is not the same as a menstrual period. This is because the hormones in the contraceptive pill (oestrogen and progesterone, or sometimes just progesterone) prevent ovulation. That means the lining of your uterus doesn’t get as thick as it would in a typical menstrual cycle. Your period on the pill is called ‘withdrawal bleeding’, because when you withdraw the hormones in the pill during the seven-day break, the endometrium that sheds is relatively thin.
2. It can help the worst symptoms. Because the lining being shed is not the same, this can make a real improvement to stomach cramps, back pain and bowel rumblings. Your period may also be shorter. The rest of your PMS symptoms (mood swings, tiredness, headaches, etc) can also be affected. Some women report improvements, but others say it actually makes them feel worse. Some pill brands work wonders with hormonal acne.
3. You may get spotting, especially at first. Irregular spotting or bleeding during the first few months of taking the pill is common, especially on a progesterone-only (AKA ‘mini’) pill. Spotting can also happen if you forget to take a pill, or take it late.
4. You don’t even have to have a period. Birth control pills used to come in sets of 21 or 28. (The 28-pack includes seven placebo pills with no other function than to help you remember to take something every day.) Nowadays there is more choice. You can take 24 days of active-ingredient pills and four days of placebo for shorter periods; and there are also ‘extended-cycle’ packs that can be taken for up to a year. Bye-bye periods!
5. Your periods might not start again when you stop taking it. Or not right away, anyway. Your period typically resumes within three months after you stop taking the pill. Most people ovulate again about two weeks after they stop taking it and their periods start again after a few weeks. Some women find it takes a couple of months before they return to normal. Most of the time, this effect is temporary and your cycle should return by itself. If you don't have a period for several months, you may have what's known as post-pill amenorrhea. This is when taking the pill was masking symptoms of another underlying condition. If you don't have a period within three months, take a pregnancy test (just in case) then see your doctor.